Maryland, 2021

Flash Flooding and Flood in Maryland, June 9 to 10, 2021

June 9 to 10, 2021 · NWS LWX · 3 events in 1 county or zone

Showers and thunderstorms developed, and due to higher amounts of instability and moisture, heavy rain led to instances of flooding and flash flooding in southern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms developed, and due to higher amounts of instability and moisture, heavy rain led to instances of flooding and flash flooding in southern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 9, 2:35 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 9, 2:35 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
335 PM EDT Wed Jun 9 2021

.SYNOPSIS...
A Bermuda high will remain in place offshore today. A backdoor
cold front will press southward through the area tomorrow. The
front will stall to our south on Friday, before washing out on
Saturday. A weak cold front will move through on Sunday, before
a much stronger reinforcing front moves through on Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current radar imagery shows two areas of ongoing storms. One
across central Virginia and the Shenandoah Valley, plus another
across northeastern Maryland. A relative minimum in activity
resides either side of the Potomac River from western MD
southeastward through the DC Metro and into southern MD. Much of
this area saw thick cloud cover and a few remnant showers this
morning that helped to keep conditions a bit more stable. Much
of the same is expected to continue through the remainder of the
afternoon. The current round of storms in northeast MD is
expected to press off to the east shortly, but it may be
replaced by another round of storms later this evening dropping
southward out of PA. The activity over central VA will continue
to press off to the south and east, potentially making it into
southern MD by this evening. While a stray shower or storm can't
be ruled out anywhere, the relative minimum in activity through
the DC metro is expected to hold through the evening.

Storms today will be relatively unorganized given weak flow
through the depth of the column, but should gradually drift off
toward the south and east. A very warm and moist airmass is in
place, with MLCAPE values ranging from around 1500 J/kg across
central VA to 2500 J/kg along the bay. Moisture extends through
the depth of the column, yielding precipitable water values
ranging from 1.8 inches in central VA to 2.1 inches along the
bay. With the instability, slow storm motions, and high
precipitable water values in place, a few localized instances of
flash flooding can't be ruled out. However, high flash flood
guidance (3+ inches in one hour) over the area with the highest
storm coverage (central VA) will limit flooding potential.
We'll have to watch northeast MD later as the second round of
storms drops southward from PA, since flash flood guidance is a
bit lower there. A brief severe thunderstorm or two with
damaging winds can't be ruled out either, but the threat is
expected to be low with meager shear values limiting storm
organization.

Activity should wind down later this evening, although a few
showers may try to linger overnight across far southwestern
portions of the forecast area. Warm, humid, and cloudy
conditions will continue overnight, with lows in the upper 60s
and lower 70s for most.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A backdoor cold front will drop southward into the area
tomorrow. This frontal boundary will provide a focus for the
development of storms tomorrow afternoon, as the influence of a
weak upper disturbance to our west encourages gentle ascent over
the frontal boundary. Model guidance shows instability rapidly
decreasing to near zero on the cool side of the boundary across
northeastern MD, which should limit the potential for flash
flooding there. While there's still some uncertainty in the
eventual positioning of the boundary, most guidance has it
located in the vicinity of the Potomac around peak heating. With
moisture pooling near the boundary, around 1000 J/kg of MLCAPE
and precipitable water values around 2 inches are expected in
the vicinity of the boundary by the time storms initiate. With
the frontal boundary providing more of a focus for storm
initiation and organization, the resultant threat for flash
flooding may be higher compared to preceding days, especially if
the boundary sets up near the DC Metro. However, there is still
uncertainty on where the boundary will end up. At least an
isolated threat for flash flooding will also exist to the
southwest of the boundary where a similar airmass will be in
place, but without the focusing mechanism of the boundary. With
weak flow through the column and lower instability compared to
today, the threat for severe thunderstorms looks to be very low.

The aforementioned frontal boundary will continue to press
southward through tomorrow night, potentially extending the
threat for flash flooding through the first half of the
overnight hours across central Virginia.

By Friday morning, the front will be situated off to our south.
With cooler temperatures and lower dewpoints in place to the
north of the front, instability will be limited to non-existent
across the area. This should limit rainfall rates compared to
today and Thursday. However, a soaking rainfall associated with
overrunning precipitation as a more potent mid-level shortwave
moves through could lead to isolated instances of flooding once
again atop saturated grounds. Overall, Friday should be quite
the dreary day, with low clouds, rain, and temperatures holding
in the 60s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
For the start of the weekend, stalled frontal boundary and low
pressure to our south will drape further to our south and east on
Saturday. We will begin to dry out by the morning hours on Saturday
while still leaving the usual peak heating showers/t-storm chances
for this time of year in place. High will briefly build in behind
the eluding low and frontal boundary and stick around for the early
part on Sunday. This will allow us to remain relatively dry and
sunny for the period.

High pressure will begin to exit mid-afternoon Sunday with the next
cold front approaching by early Monday. There continues to be some
disagreement in the ensembles on timing and intensity of any precip
and convection possible for the day on Monday. GEFS has a mean of
800 j/kg of CAPE with some members as high as 2500+ j/kg. Shear
looks to be a bit high with around 40 to 50 knots. This will need to
be monitored as we get closer to the event as some models suggest a
drier solution for the time period. A secondary front will pass
through Monday night and bring another round of showers, not really
expected much in terms of convection given the nocturnal passage. A
few uncertainties remain for the extended period with timing and
intensity of impacts but will continue to monitor as we get closer
to the events.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Prevailing VFR conditions are expected this afternoon into this
evening, but temporary restrictions may be possible in
association with thunderstorms. Thunderstorms are ongoing near
CHO, and will likely move over MTN/just north of BWI over the
next few hours. Additional thunderstorms are expected to drop
southward out of PA toward MTN/BWI later this evening. A
relative minimum in thunderstorm activity is expected from MRB
to IAD to DCA, where thick clouds have helped to limit
instability and the development of thunderstorms. However, a
stray thunderstorm can't be ruled out anywhere.

Ceilings may drop to MVFR for a time tonight into tomorrow
morning as a backdoor front drops southward into the area.
Storms appear possible again tomorrow afternoon, potentially
leading to restrictions. MVFR to IFR ceilings appear possible
along with rain tomorrow night into Friday as the front pushes
off to our south.

VFR conditions likely on Saturday during the day and evening as low
pressure and cold front move further southeast and high pressure
briefly moves in. VFR will continue through Sunday morning/early
afternoon before a frontal passage introduces chances for sub-VFR
conditions with any impending showers/t-storms crossing the
terminals.

&&

.MARINE...
Sub-SCA winds are expected through Friday. Winds will be light
out of the west to northwest today, before becoming easterly
tomorrow into Friday as a backdoor cold front drops southward
across the waters. An SMW or two can't be ruled out with any
stronger storms either this afternoon or tomorrow afternoon.

SCA criteria possible Saturday with exiting low/front and
approaching high pressure before calming by the afternoon and
evening. Will remain sub-SCA criteria through Sunday morning before
the next front approaches, leaving SCA criteria possible along with
an occasional SMW for any strong showers or t-storms for the waters.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...ADM
AVIATION...KJP/ADM
MARINE...KJP/ADM
Hazardous weather outlook, Jun 9, 3:45 PM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
445 PM EDT Wed Jun 9 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-102045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
445 PM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Showers and thunderstorms capable of producing locally heavy
rainfall may lead to isolated incidents of flooding this evening.
An isolated instance of damaging wind is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall from slow moving showers and thunderstorms may
lead to scattered incidents of flooding Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-102045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
445 PM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Showers and thunderstorms capable of producing locally heavy
rainfall may lead to isolated incidents of flooding this evening.
An isolated instance of damaging wind is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall from slow moving showers and thunderstorms may
lead to scattered incidents of flooding Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

MDZ001-501-502-VAZ503-504-WVZ501>506-102045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
445 PM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Showers and thunderstorms capable of producing locally heavy
rainfall may lead to isolated incidents of flooding this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall from slow moving showers and thunderstorms may
lead to scattered incidents of flooding Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

DHOF

In the hours before

Local storm report, Jun 9, 5:29 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
629 PM EDT WED JUN 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     5 NW ROCKFISH           37.84N  78.83W
06/09/2021                   NELSON             VA   911 CALL CENTER

            A LARGE TREE BLEW DOWN ON VA-776 GRAPE LAWN DRIVE NEAR
            US-29 THOMAS NELSON HIGHWAY. LARGE TREE LIMBS BLEW DOWN
            NEAR THE INTERSECTION OF WHEELERS COVE ROAD AND VA-620
            STARVALE LANE/STRAGEBRDIGE ROAD.

&&

EVENT NUMBER LWX2104268

DH

The radar

The Dover AFB radar (KDOX), 118 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, St. Mary'S

When
June 9, 6:45 PM EST to 8:45 PM EST
Where
St. Mary'S County, 1.47 mi NE of Piney Pt
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.164, -76.500

A car was stranded in high water on Locust Grove Drive near the Saint Marys River.

Flash Flood, St. Mary'S

When
June 9, 7:07 PM EST to 9:07 PM EST
Where
St. Mary'S County, 0.89 mi N of St Inigoes to 0.79 mi N of St Inigoes
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.163, -76.400

MD-5 Point Lookout Road was impassable due to flowing water both ways at Villa Road.

Flood, St. Mary'S

When
June 10, 12:18 AM EST to 3:35 AM EST
Where
St. Mary'S County, 0.94 mi NNW of Great Mills to 0.75 mi N of Great Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.243, -76.504

The water level at Great Mills on the St Marys River rose above minor flood stage, cresting at 6.74 feet at 2:00 AM EST. Flat Iron Road flooded with water in some yards in Great Mills.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954185, 954186, 961780.